MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420832
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after tka surgery had been performed on (b)(6) 2009, the patient experienced a post breakage of a gii ps insert sz 5-6 11mm.This adverse event was solved by revision surgery on (b)(6) 2023.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device reveals the post fractured off.The broken post was returned.The visual also reveals scratches, burrs and discoloration on the insert.The device shows signs of wear.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that per complaint details, approximately 13.5 years post implantation, the post on the poly was found to be broken during a revision surgery.Precipitating events and/or signs and symptoms the patient experienced prior to the revision were not provided and the current patient status is unknown.Without patient specific medical documentation, definitive clinical factors which could have contributed to the reported event could not be concluded.Patient impact beyond the reported intraoperative finding of a broken insert post and insert revision cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According with inspection procedure , the inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of ultra-high-molecular-weight polyethylene.A review of instructions for use for knee systems revealed that fracture of the implant can occur as a result of trauma, strenuous activity, improper alignment, or duration of service.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS INSERT SZ 5-6 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16947720
Report Number1020279-2023-01063
Device Sequence Number20438804
Product Code JWH
UDI-Device Identifier03596010209658
UDI-Public03596010209658
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420832
Device Catalogue Number71420832
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/14/2023
Initial Report FDA Received Date05/17/2023
Supplement Report FDA Received Date06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexMale